Alert archive / Utah / Red Flag Warnings in 2012

Red Flag Warning 24, NWS Salt Lake City, UT

August 8, 20128 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 8, 2012, 11:57 AM MDT for 8 counties in Utah. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2012, 11:57 AM MDT (17:57 UTC)
Expired
Aug 9, 2012, 12:00 AM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Davis County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Sanpete County, UT, Tooele County, UT, Utah County, UT

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4152 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WWUS85 KSLC 081757
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1157 AM MDT WED AUG 8 2012

UTZ478-492-090200-
/O.NEW.KSLC.FW.W.0024.120808T1800Z-120809T0600Z/
SALT LAKE DESERT-CENTRAL UTAH WEST DESERT-
1157 AM MDT WED AUG 8 2012

...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
478 AND 492...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS...
WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT.

* AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT AND 
  FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT.

* THUNDERSTORMS...WIDELY SCATTERED DRY THUNDERSTORMS ARE EXPECTED
  TO DEVELOP AND MOVE INTO NORTHWEST AND WEST CENTRAL UTAH LATE
  THIS AFTERNOON AND EVENING. 

* OUTFLOW WINDS...GUSTY MICROBURST WINDS TO 60 MPH ARE POSSIBLE
  WITH THUNDERSTORMS. 

* IMPACTS...DRY LIGHTNING WILL BRING THE POTENTIAL FOR NEW FIRE
  STARTS...AND GUSTY MICROBURST WINDS MAY RESULT IN ERRATIC FIRE
  BEHAVIOR...BOTH WITH NEW STARTS AND EXISTING FIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
451 
WWUS85 KSLC 082122
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 PM MDT WED AUG 8 2012

UTZ478-492-090600-
/O.CON.KSLC.FW.W.0024.000000T0000Z-120809T0600Z/
SALT LAKE DESERT-CENTRAL UTAH WEST DESERT-
322 PM MDT WED AUG 8 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 478 AND 492...

* AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT AND 
  FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT.

* THUNDERSTORMS...WIDELY SCATTERED DRY THUNDERSTORMS ARE 
  EXPECTED TO DEVELOP AND MOVE INTO NORTHWEST AND WEST CENTRAL 
  UTAH LATE THIS AFTERNOON AND EVENING. 

* OUTFLOW WINDS...GUSTY MICROBURST WINDS TO 60 MPH ARE POSSIBLE 
  WITH THUNDERSTORMS. 

* IMPACTS...DRY LIGHTNING WILL BRING THE POTENTIAL FOR NEW FIRE 
  STARTS...AND GUSTY MICROBURST WINDS MAY RESULT IN ERRATIC FIRE 
  BEHAVIOR...BOTH WITH NEW STARTS AND EXISTING FIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 8, 10:15 AM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 8, 10:15 AM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1015 AM MDT WED AUG 8 2012

.SYNOPSIS...HIGH PRESSURE WILL REMAIN THE DOMINANT FEATURE ACROSS
THE GREAT BASIN THROUGH THE BALANCE OF THE WEEK. MOISTURE WILL
GRADUALLY INCREASE ACROSS THE AREA OVER THE NEXT FEW DAYS.

&&

.DISCUSSION...HIGH PRESSURE REMAINS IN PLACE ACROSS THE REGION
OVER THE NEXT SEVERAL DAYS. BLENDED TPW IMAGERY FROM THIS MORNING
INDICATES PWS RANGE FROM 0.65-0.80 ACROSS THE FAR WEST OF UTAH AND
THE UTAH/ARIZONA BORDER AREA. EXPECT MOISTURE TO SLOWLY INCREASE
ACROSS THE REMAINDER OF SOUTHERN UTAH TODAY.

GIVEN THE LACK OF ANY SIGNIFICANT LIFTING MECHANISM AND WEAK DEEP
LAYER SHEAR...EXPECT ANY CONVECTIVE DEVELOPMENT TO BE RELATIVELY
WEAK TODAY AND MOST LIKELY ASSOCIATED WITH THE HIGHER TERRAIN.
THAT SAID...THE SUBCLOUD ENVIRONMENT MAY BE DRY ENOUGH ACROSS
WESTERN UTAH TO SUPPORT SOME MICROBURST POTENTIAL.

UPDATED POPS AND QPF FOR THE FIRST PERIOD GIVEN THE CURRENT RADAR
TRENDS. OTHERWISE...CURRENT FORECAST IS ON TRACK AND NO UPDATES
ARE NEEDED.

MID-LEVEL MOISTURE SHOULD REMAIN SUFFICIENT FOR ANOTHER ROUND OF
CONVECTION THURSDAY...HOWEVER IT SHOULD BE WEAK ONCE AGAIN.

&&

.AVIATION...SOUTHERLY WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST
AT THE SLC TERMINAL BETWEEN 18-20Z.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT IS SITUATED ACROSS THE CENTRAL
ROCKIES THIS MORNING. SOUTHERLY FLOW ON THE BACK SIDE OF THIS RIDGE
IS ALLOWING MOISTURE TO SPREAD NORTHWARD INTO THE EASTERN GREAT
BASIN...WHICH WILL PROVIDE FUEL FOR AFTERNOON AND EVENING
THUNDERSTORMS. PRIMARY CONCERN IS POTENTIAL FOR THUNDERSTORM
ACTIVITY EXPECTED TO DEVELOP OVER EASTERN NEVADA THIS AFTERNOON TO
SPREAD INTO NORTHWEST AND WEST CENTRAL UT THIS EVENING. GIVEN DRY
AIR NEAR THE SURFACE DRY LIGHTNING WOULD BE THE MAIN CONCERN.
COVERAGE OF CONVECTION IS A BIT UNCERTAIN AT THIS TIME...AND MAY
REQUIRE ISSUANCE OF A RED FLAG WARNING FOR LATER THIS
AFTERNOON/EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 8, 5:45 AM MDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 AM MDT WED AUG 8 2012

UTZ001>016-019>021-517-518-WYZ021-091200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
545 AM MDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG HIGH PRESSURE ALOFT OVER THE GREAT BASIN WILL MAINTAIN
VERY WARM TEMPERATURES AREA WIDE TODAY. PATCHY MOISTURE ACROSS
THE WESTERN HALF OF UTAH WILL FUEL AFTERNOON THROUGH EARLY
EVENING SHOWERS AND THUNDERSTORMS. MOST OF THIS ACTIVITY WILL BE
CONFINED TO THE HIGHER TERRAIN...AND MAY BE ABLE TO PRODUCE BRIEF
HEAVY RAINFALL WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HIGH PRESSURE ALOFT WILL REMAIN LOCKED IN ACROSS THE GREAT BASIN
THROUGH THE BALANCE OF THE WEEK. VERY WARM TEMPERATURES WILL CONTINUE
ACROSS THE OUTLOOK AREA THROUGH FRIDAY. A GRADUAL INCREASE IN
MOISTURE WILL RESULT IN AFTERNOON THROUGH EARLY EVENING SHOWERS AND
THUNDERSTORMS BOTH THURSDAY AND FRIDAY.

THE STRONG HIGH PRESSURE OVER THE GREAT BASIN WILL SHIFT A BIT TO
THE SOUTH AND ALLOW ADDITIONAL MOISTURE TO WORK INTO MAINLY
NORTHERN UTAH THIS WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING...WITH
ISOLATED THUNDERSTORMS LINGERING ACROSS THE SOUTHERN PORTIONS OF
THE STATE. TEMPERATURES WILL REMAIN QUITE WARM ACROSS SOUTHERN
AND EASTERN UTAH THROUGH EARLY NEXT WEEK. NORTHERN UTAH WILL SEE
TEMPERATURES DROP BACK TO SEASONAL NORMS DUE TO CLOUD COVER AND
PRECIPITATION THIS WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Red Flag Warnings in Utah, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.